Alert archive / Minnesota / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Grand Forks, ND

August 16, 2006Marshall County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 16, 2006, 10:41 PM CDT for Marshall County, Minnesota. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 10:41 PM CDT (03:41 UTC)
Expired
Aug 17, 2006, 10:00 AM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 11:00 PM CDTFLASH FLOODArgyle, MNEXTENSIVE STREET FLOODING OCCURRED IN ARGYLE AFTER NEARLY 6 INCHES OF RAIN FELL IN LESS THAN 3 HOURS. WATER FLOWED TO A DEPTH OF UP TO 2 FEET IN SOME STREETS AND PORTIONS OF U.S. HWY 75 WERE TEMPORARILY BLOCKED. DITCHES AND FIELDS WERE FLOODED IN THE SURROUNDI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 170347
FFWFGF
MNC089-171500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1041 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1000 AM CDT THURSDAY

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 4   
  MILES SOUTH OF ARGYLE TO 4 MILES SOUTH OF OLD MILL STATE PARK.
  THESE STORMS WERE NEARLY STATIONARY AS THEY CONTINUE TO DEVELOP    
  OVER THE SAME AREA.

* SOME LOCATIONS IN THE WARNING INCLUDE ARGYLE...OLD MILL STATE PARK 
  AND NEWFOLDEN.

RADAR ESTIMATES THAT 2 TO 5 INCHES OF RAIN HAS FALLEN FROM NEAR BIG 
WOODS EAST TO THE NEWFOLDEN AREA. THUNDERSTORMS OVERNIGHT WILL 
PRODUCE ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES. 

RAPID RISES ON THE MIDDLE RIVER AND SNAKE RIVER ARE LIKELY...SO SEEK 
SHELTER IF YOU ARE NEAR THESE RIVERS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631

$$
DK/JK
2 follow-up statements
000 
WGUS73 KFGF 170831
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 AM CDT THU AUG 17 2006

MNC089-171500-
MARSHALL MN-
330 AM CDT THU AUG 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL MARSHALL COUNTY...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN 
GAUGES INDICATE 3 TO 6 INCHES OF RAIN HAVE FALLEN FROM NEAR BIG 
WOODS EAST TO THE NEWFOLDEN AREA. THIS AREA INCLUDES ARGYLE AND OLD 
MILL STATE PARK. 

ALTHOUGH THE HEAVY RAINFALL HAS ENDED...THE THREAT FROM FLASH 
FLOODING WILL CONTINUE THROUGH THE MORNING HOURS UNTIL THE WATER 
RECEDES. IN ADDITION...RAPID RISES ON THE MIDDLE RIVER AND SNAKE 
RIVER ARE OCCURRING. RIVER STAGES HAVE RISEN 2 TO 4 FEET AND 
CONTINUE TO RISE. THESE RIVERS MAY RISE AN ADDITIONAL 1 TO 2 FEET.   

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631

$$

TG
000 
WGUS73 KFGF 171446
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
944 AM CDT THU AUG 17 2006

MNC089-171454-
MARSHALL MN-
944 AM CDT THU AUG 17 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MARSHALL
COUNTY...

AT 944 AM CDT...THE HEAVY RAIN IN CENTRAL MARSHALL COUNTY HAS MOVED
OUT OF THE COUNTY. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO 
LONGER A THREAT SO THE WARNING HAS BEEN CANCELLED. HOWEVER...PERSONS 
SHOULD WATCH FOR STANDING WATER ON SECONDARY ROADS AND AVOID RIVER 
AREAS IN THE NEAR TERM.

LAT...LON 4853 9629 4844 9704 4820 9707 4820 9631

$$

BH/KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:24 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 16, 9:24 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
924 PM CDT WED AUG 16 2006

.UPDATE...SOME COUNTIES WERE CLEARED FROM THE SEVERE TSTM WATCH
BUT HAVE KEPT MOST TO KEEP ON SAFE SIDE. LOW LEVEL JET REMAINS
AT 30-35 KNOTS AND CAPABLE OF REGENERATING STRONGER STORMS BUT
APPEARS UNLIKELY. MAY DROP THE REMAINING WATCH NEXT HOUR.

THE SURFACE TROUGH IS STUBBORNLY REMAINING WEST WITH WEAK
SOUTHERLY FLOW THROUGH DVL AND JMS. THINK IT MIGHT GET A BIT OF A
SHOVE SOUTHEAST AFTER THE CENTRAL SD SHORTWAVE (AS VIEWED ON WATER
VAPOR LOOP) MOVES BY. BUT EXTRAPOLATION OF THE SHORTWAVE DOESN/T
MOVE TO FFM UNTIL 10Z SO WILL SLOW DOWN INITIAL NORTHERLY FLOW FOR
MOST OF THE REGION. ONCE IT DOES THE 850 MB TROUGH WILL OPEN MORE
TO A PROGRESSIVE WAVE AND REDUCE THE PRECIPITABLE WATER BRIEFLY
THU MORNING. BUT RETURN FLOW WILL PUSH IT BACK ABOVE 1.5 INCHES
ACROSS THE SOUTH...MAKING HEAVY RAIN STILL A POSSIBILITY THU NIGHT.

&&

.PREV DISCUSSION... (ISSUED 251 PM CDT WED AUG 16 2006)

SHORT TERM (THRU SAT)...MODELS HAVING A TOUGH TIME RESOLVING SFC
FEATURES AND PLACEMENTS OVER THE NEXT COUPLE OF DAYS. STAYING WITH
CONTINUITY AT THIS POINT LOOKS TO BE THE PRUDENT CHOICE UNTIL MORE
CLARITY CAN BE ATTAINED.

LOW PRESSURE SITUATED NEAR KMBG WITH AN INVERTED TROUGH EXTENDING
TO THE NE WILL SLOWLY TILT TO THE NE TONITE. ONE SHORTWAVE
TRAVERSING THRU N CENTRAL ND ATTM HAS FIRED OFF A FEW STORMS ALONG
THE EDGE OF THE CAP DENOTED BY THE 9C ISOTHERM AT H7. AS CLOUD
DEBRIS CONTINUES TO WANE THIS EVENING AND ANOTHER SHORTWAVE
APPROACHES FROM WY...MORE STORMS SHOULD FIRE ALONG THE BOUNDARY.
ANY CONVECTION THAT DOES FIRE SHOULD WEAKEN WITH THE LOSS OF
DAYTIME HEATING AS THE ATMOSPHERE STABILIZES WITHOUT THE PRESENCE
OF A LLJ.

MODEL SOLUTIONS DIVERGE ON THURS WITH THE PLACEMENT AND INTENSITY
OF THE LOW IN SD AND ASSOCIATED FRONTS. THE GFS IS PREFERRED DUE
TO ITS TRACK RECORD OF LATE AND INITIALIZATION AT 12Z. THERE WILL
BE AN E-W ORIENTED BOUNDARY ACROSS CENTRAL ND INTO NRN MN WHERE
STORMS COULD FIRE AT PRETTY MUCH ANYTIME DURING THE DAY.

BOTH THE NAM AND GFS AGREE THAT THURS NITE INTO FRI WILL BE THE PRIME
TIME FOR MORE WIDESPREAD CONVECTIVE DEVELOPMENT AND THE BEST SETUP
FOR SEVERE WX. AS A MORE POTENT SHORTWAVE COMBINES WITH A COUPLED
JET STRUCTURE MOVING OVERHEAD...ONE OR MORE MCSS MAY FORM IN
SOUTH CENTRAL ND AND MOVE EAST. VERTICAL SHEAR PROFILES EXCEED
50KTS WITH INSTABILITY PARAMETERS MORE THAN ADEQUATE FOR STORMS TO
PRODUCE HAIL AND DAMAGING WINDS. ONE FACTOR THAT MAY LIMIT THE
SEVERE POTENTIAL IS THE K INDEX. THIS IS INDICATIVE OF HEAVY RAIN
POTENTIAL WITH VALUES CLOSE TO 50. PRECIPITABLE WATER VALUES ALSO
RISE TO NEAR 2 INCHES HINTING THAT ANY STORMS MAY BE EFFICIENT
RAIN PRODUCERS LEADING TO LOCALIZED FLASH FLOODING CONCERNS.

HIGH PRESSURE NOSES IN FROM THE NORTH LATE FRIDAY INTO SAT. THE
NAM AND GFS DISAGREE MIGHTILY ON THE PLACEMENT OF THE HIGH...HAVING
BIG IMPACTS ON HOW FAR SOUTH THE PRECIP WILL BE SHUNTED. THE GFS
HAD BEEN THE MOST CONSISTENT PUSHING ANY PRECIP INTO SOUTH CENTRAL
MN OVERNIGHT FRI LEADING TO A MUCH DRIER AND COOLER START TO THE
WEEKEND.

LONG TERM (SUN THRU WED)...MODELS IN GENERAL AGREEMENT IN CARVING
OUT BROAD MID LEVEL EAST COAST TROUGH FOLLOWING RELATIVELY ZONAL
FLOW EARLY IN LONG RANGE. INITIAL WAVE AND ASSOCIATED SURFACE COLD
FRONT WHICH STARTS THIS PATTERN SWINGS THROUGH MONDAY. MAIN ENERGY
REMAINS NORTH OF BORDER HOWEVER WITH BOUNDARY THROUGH FA WILL
CONTINUE LOW POPS. NEXT WAVE LOOKS TO MAKE PASSAGE MIDWEEK.
TEMPERATURES LOOKS SEASONAL AND WILL WATCH FOR POSSIBLE COOLING
MID WEEK WITH NEXT COLD FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Aug 16, 6:22 AM CDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT WED AUG 16 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE
DEVILS LAKE BASIN. BY LATE AFTERNOON...SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND NORTH OF A FARGO TO BAUDETTE LINE. A FEW OF
THESE STORMS MAY BE SEVERE THROUGH THE EVENING HOURS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO WEST CENTRAL
MINNESOTA THROUGH THE NIGHT...BUT WEAKEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING. THESE STORMS
HAVE A GOOD POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS SOUTHEAST
NORTH DAKOTA. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT ACROSS
THE REGION. THE EXACT LOCATION OF THE HEAVY RAINFALL WILL BE
DEPENDENT ON THE POSITION OF A SURFACE FRONT AND WILL BE MONITORED
FOR UPCOMING OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AS WELL AS THURSDAY
AFTERNOON INTO THE NIGHT.

TG

In the hours before

Local storm report, Aug 16, 6:52 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
652 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 N SUTTON              47.42N 98.44W
08/16/2006  E0.88 INCH       GRIGGS             ND   PUBLIC

&&

JKAISER
Local storm report, Aug 16, 9:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          9 W ROSS                48.91N 96.12W
08/16/2006                   ROSEAU             MN   NWS EMPLOYEE

            NWS STORM SURVEY CONFIRMED AN F0 TORNADO WITH AN
            INTERMITTENT 3 MILE TRACK FROM 9W ROSS TO 6WSW ROSS.

&&

DKELLENB

Nearby

Flash Flood Warnings in Minnesota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.